Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 411, NWS Austin/San Antonio, TX

November 22, 2004Bexar County, Comal County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 22, 2004, 12:40 PM CST for Bexar County, Comal County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 12:40 PM CST (18:40 UTC)
Expired
Nov 22, 2004, 5:00 PM CST
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 221842
FFWEWX
TXC029-091-222300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  COMAL
  BEXAR

* UNTIL 500 PM CST

* AT 1235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORM OVER THE WARNED AREA.

ADDITIONAL SHOWERS AND THUNDERSTORMS TRAINING NORTHEAST ACROSS BEXAR 
AND COMAL COUNTIES WILL RESULT IN ADDITIONAL RAINFALL AMOUNTS ONE 
ONE HALF TO ONE INCH WITH LOCALLY HEAVIER AMOUNTS OF ONE TO TWO 
INCHES POSSIBLE OVER THE NEXT SEVERAL HOURS. MOTORISTS ARE 
ENCOURAGED TO DELAY TRAVEL UNTIL CONDITIONS IMPROVE.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2964 9879 2927 9878 2916 9844 2944 9821
      2959 9837 2977 9805 2998 9831

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 10:31 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 22, 10:31 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1031 AM CST MON NOV 22 2004

.UPDATE...FOR TORNADO WATCH #879. POTENTIAL FOR SEVERE WEATHER
AND FLOODING TO CONTINUE THROUGH THE DAY. WILL MAINTAIN CURRENT
FFA ORIENTATION LEAVING OUT WESTERN COUNTIES.

&&

.PREV DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.

FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.

EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.

END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING.  LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH #879 UNTIL 2 PM CST FOR SOUTHEASTERN AREAS OF SOUTH
CENTRAL TEXAS.

&&

03/01

In the hours before

Special weather statement, Nov 22, 8:55 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
855 AM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221515-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
855 AM CST MON NOV 22 2004

...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 930 AM FOR
   COMAL AND GUADALUPE COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 915 AM FOR BLANCO...
   BANDERA...MEDINA...LEE...BASTROP...FAYETTE...CALDWELL...
   GONZALES...LAVACA COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1000 AM FOR KENDALL...
   COMAL AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 AM FOR  GUADALUPE
   AND HAYS COUNTIES...

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 1030 AM
   TRAVIS AND WILLIAMSON COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON...

THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING
REMAIN A THREAT THROUGH THE DAY.
Special weather statement, Nov 22, 9:17 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221530-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
917 AM CST MON NOV 22 2004

...TORNADO WARNING IN EFFECT UNTIL 930 AM FOR GUADALUPE COUNTY...

...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 930 FOR COMAL AND
   COUNTY...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1000 AM FOR KENDALL...
   COMAL AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 AM FOR  GUADALUPE
   AND HAYS COUNTIES...

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 1030 AM
   TRAVIS AND WILLIAMSON COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON...

THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING
REMAIN A THREAT THROUGH THE DAY.
Special weather statement, Nov 22, 10:30 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1030 AM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221715-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
1030 AM CST MON NOV 22 2004

...SEVERE THUNDERSTORM WARNING FOR GUADALUPE AND CALDWELL COUNTIES
EXPIRED AT 1030 AM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 AM FOR GUADALUPE AND
HAYS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1245 PM FOR BASTROP...FAYETTE
CALDWELL AND GONZALES COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 100 PM FOR KENDALL...COMAL
AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 115 PM FOR LEE...BURNET...
WILLIAMSON...TRAVIS...BLANCO COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON...

...TORNADO WATCH IN EFFECT FOR MUCH OF THE EASTERN SECTIONS OF SOUTH
CENTRAL THROUGH 2 PM CST...

THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER...HEAVY RAIN AND
FLOODING REMAIN A THREAT THROUGH THE DAY.
Special weather statement, Nov 22, 11:15 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
1115 AM CST MON NOV 22 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 100 PM FOR KENDALL...COMAL
AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 115 PM FOR LEE...BURNET...
WILLIAMSON...TRAVIS...AND BLANCO COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 5 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...AND CALDWELL COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE EASTERN HILL COUNTRY UNTIL 4 PM THIS
AFTERNOON...

...TORNADO WATCH IN EFFECT FOR MUCH OF THE EASTERN SECTIONS OF SOUTH
CENTRAL THROUGH 2 PM CST...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD BETWEEN INTERSTATE 10 AND 35 TOWARD HOUSTON.
Special weather statement, Nov 22, 12:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221840-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
1230 PM CST MON NOV 22 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 100 PM FOR KENDALL...COMAL
AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 115 PM FOR LEE...BURNET...
WILLIAMSON...TRAVIS...AND BLANCO COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 5 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE AND CALDWELL COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE EASTERN HILL COUNTRY UNTIL 4 PM THIS
AFTERNOON...

...TORNADO WATCH IN EFFECT FOR MUCH OF THE EASTERN SECTIONS OF SOUTH
CENTRAL THROUGH 2 PM CST...

FLASH FLOOD WARNINGS FOR BEXAR...COMAL...AND LEE COUNTIES TO BE
EXTENDED SHORTLY.

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD BETWEEN INTERSTATE 10 AND 35 TOWARD HOUSTON.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:22 PM CSTFlash Flood WarningEWXBastrop53 min
Nov 21, 8:38 PM CSTFlash Flood WarningEWXLee, Williamson2 hr
Nov 21, 11:46 PM CSTFlash Flood WarningEWXComal, Hays, Travis, Williamson3 hr
Nov 22, 1:00 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Frio, Kendall, Medina3 hr
Nov 22, 1:58 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more4 hr
Nov 22, 2:47 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
Nov 22, 3:55 AM CSTFlash Flood WarningEWXFayette, Lee2 hr
Nov 22, 5:19 AM CSTFlash Flood WarningEWXGonzales41 min
Nov 22, 6:08 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee3 hr
Nov 22, 6:13 AM CSTFlash Flood WarningEWXBandera, Medina3 hr
Nov 22, 6:59 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 7:37 AM CSTSevere Thunderstorm WarningEWXBexar, Comal53 min
Nov 22, 8:10 AM CSTFlash Flood WarningEWXHays3 hr
Nov 22, 8:31 AM CSTFlash Flood WarningEWXGuadalupe3 hr
Nov 22, 8:42 AM CSTSevere Thunderstorm WarningEWXComal48 min
Nov 22, 8:50 AM CSTSevere Thunderstorm WarningEWXGuadalupe40 min
Nov 22, 9:08 AM CSTTornado WarningEWXGuadalupe22 min
Nov 22, 9:22 AM CSTFlash Flood WarningEWXBlanco, Burnet, Travis, Williamson4 hr
Nov 22, 9:26 AM CSTSevere Thunderstorm WarningEWXCaldwell, Guadalupe64 min
Nov 22, 9:41 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales3 hr
Nov 22, 9:54 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 10:15 AM CSTFlash Flood WarningEWXLee3 hr
Nov 22, 11:05 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe6 hr
Nov 22, 11:15 AM CSTFlash Flood WarningEWXHays6 hr
Nov 22, 1:08 PM CSTFlash Flood WarningEWXLee, Travis, Williamson4 hr
Nov 22, 1:14 PM CSTSevere Thunderstorm WarningEWXGonzales61 min
Nov 22, 1:30 PM CSTFlash Flood WarningEWXWilson4 hr
Nov 22, 2:22 PM CSTSevere Thunderstorm WarningEWXWilliamson38 min
Nov 22, 2:57 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 22, 3:35 PM CSTFlash Flood WarningEWXDeWitt, Karnes3 hr
Nov 22, 4:48 PM CSTFlash Flood WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays4 hr
Nov 22, 5:45 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.